Alert archive / New Mexico / High Wind Watches in 2012

High Wind Watch 28, NWS Midland/Odessa, TX

December 23, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 23, 2012, 3:18 AM MST for Eddy County, New Mexico. It took effect at Dec 24, 2012, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2012, 3:18 AM MST (10:18 UTC)
In effect from
Dec 24, 2012, 11:00 AM MST
Expired
Dec 24, 2012, 3:25 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3572 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WWUS74 KMAF 231018
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CST SUN DEC 23 2012

...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY AFTERNOON
AND EVENING..

.A STRONG UPPER LEVEL STORM SYSTEM WILL BE APPROACHING THE GUADALUPE
MOUNTAINS FROM THE ROCKIES BY MONDAY AFTERNOON. THIS WILL RESULT
IN VERY WINDY CONDITIONS DEVELOPING WITH HIGH WINDS POSSIBLE BY
MONDAY AFTERNOON THROUGH MONDAY EVENING.

NMZ027-TXZ258-232100-
/O.NEW.KMAF.HW.A.0028.121224T1900Z-121225T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
318 AM MST SUN DEC 23 2012

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING. 

* EVENT...STRONG AND POTENTIALLY DAMAGING WINDS.

* TIMING...NOON MDT MONDAY THROUGH MONDAY EVENING.

* IMPACTS...HIGH PROFILE VEHICLES THROUGH GUADALUPE PASS AND ON 
  NORTH/SOUTH ROADS WILL HAVE TROUBLE MAINTAINING CONTROL... 
  SEVERE TURBULENCE IN AND AROUND THE MOUNTAINS WILL MAKE FOR 
  DANGEROUS CONDITIONS FOR LOW FLYING AIRCRAFT. STRONG WIND 
  GUSTS MAY DAMAGE LIGHTWEIGHT OR EXPOSED STRUCTURES SUCH AS 
  CARPORTS AND FENCES. 

* WINDS...WEST TO SOUTHWEST AT 30 TO 50 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
576 
WWUS74 KMAF 232044
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST SUN DEC 23 2012

...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY
AFTERNOON INTO TUESDAY MORNING..

.A STRONG UPPER LEVEL STORM SYSTEM WILL BE APPROACHING THE
GUADALUPE MOUNTAINS FROM THE ROCKIES BY MONDAY AFTERNOON. THIS
WILL RESULT IN VERY WINDY CONDITIONS DEVELOPING WITH HIGH WINDS
POSSIBLE BY MONDAY AFTERNOON THROUGH TUESDAY MORNING.

NMZ027-TXZ258-241100-
/O.EXT.KMAF.HW.A.0028.121224T1800Z-121225T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
144 PM MST SUN DEC 23 2012

...HIGH WIND WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

* EVENT...STRONG AND POTENTIALLY DAMAGING WINDS.

* TIMING...ELEVEN AM MDT MONDAY THROUGH TUESDAY MORNING.

* IMPACTS...HIGH PROFILE VEHICLES THROUGH GUADALUPE PASS AND ON 
  NORTH/SOUTH ROADS WILL HAVE TROUBLE MAINTAINING CONTROL... 
  SEVERE TURBULENCE IN AND AROUND THE MOUNTAINS WILL MAKE FOR 
  DANGEROUS CONDITIONS FOR LOW FLYING AIRCRAFT. STRONG WIND 
  GUSTS MAY DAMAGE LIGHTWEIGHT OR EXPOSED STRUCTURES SUCH AS 
  CARPORTS AND FENCES. 

* WINDS...WEST TO SOUTHWEST AT 30 TO 50 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
026 
WWUS74 KMAF 241025
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 AM CST MON DEC 24 2012

...STRONG WINDS EXPECTED IN THE GUADALUPE MOUNTAINS LATE THIS AFTERNOON
THROUGH TUESDAY MORNING...

...STRONG WINDS EXPECTED IN THE DAVIS MOUNTAINS ABOVE 6000 FEET
LATE TONIGHT THROUGH TUESDAY AFTERNOON...

.A STRONG UPPER LEVEL STORM SYSTEM WILL BE APPROACHING THE GUADALUPE
AND DAVIS MOUNTAINS FROM THE SOUTHERN ROCKIES LATE THIS AFTERNOON
AND TONIGHT. THIS WILL RESULT IN STRONG WINDS DEVELOPING ACROSS
THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET
LATE TODAY THROUGH TUESDAY.

NMZ027-TXZ258-242100-
/O.UPG.KMAF.HW.A.0028.121224T1800Z-121225T1200Z/
/O.NEW.KMAF.HW.W.0041.121224T2100Z-121225T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
325 AM MST MON DEC 24 2012

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM
MST TUESDAY...

* EVENT...STRONG AND POTENTIALLY DAMAGING WINDS.

* TIMING...2 PM MST TODAY THROUGH 11 AM MST TUESDAY MORNING.

* IMPACTS...HIGH PROFILE VEHICLES THROUGH GUADALUPE PASS AND ON 
  NORTH/SOUTH ROADS WILL HAVE TROUBLE MAINTAINING CONTROL... 
  SEVERE TURBULENCE IN AND AROUND THE MOUNTAINS WILL MAKE FOR 
  DANGEROUS CONDITIONS FOR LOW FLYING AIRCRAFT. STRONG WIND 
  GUSTS MAY DAMAGE LIGHTWEIGHT OR EXPOSED STRUCTURES SUCH AS 
  CARPORTS AND FENCES. 

* WINDS...WEST TO SOUTHWEST AT 35 TO 45 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ074-242100-
/O.NEW.KMAF.HW.W.0041.121225T0600Z-121226T0000Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ALPINE...FORT DAVIS
425 AM CST MON DEC 24 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
TUESDAY...

* EVENT...DAMAGING WINDS. 

* TIMING...MIDNIGHT TONIGHT THROUGH 6 PM CST TUESDAY.

* IMPACTS...HIGH PROFILE VEHICLES IN THE DAVIS MOUNTAINS ABOVE
  6000 FEET WILL HAVE TROUBLE MAINTAINING CONTROL... SEVERE
  TURBULENCE IN AND AROUND THE MOUNTAINS WILL MAKE FOR DANGEROUS
  CONDITIONS FOR LOW FLYING AIRCRAFT. STRONG WIND GUSTS MAY DAMAGE
  LIGHTWEIGHT OR EXPOSED STRUCTURES SUCH AS CARPORTS AND FENCES. 

* WINDS...WEST WINDS 35 TO 50 MPH WITH GUSTS TO 65 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 23, 3:09 AM MST, 9 minutes earlier.

Area forecast discussion, Dec 23, 3:09 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST SUN DEC 23 2012

.DISCUSSION...
MODERATING TEMPERATURES TO MUCH ABOVE NORMAL CAN BE EXPECTED
TODAY AS A LEE TROUGH/LOW STRENGTHENS WITH LOW LEVEL THERMAL
RIDGING INCREASING WITH DOWNSLOPE FLOW CONTINUING IN THE ZONAL
FLOW ALOFT. IN ADDITION CLOUD COVER WILL NOT BE AS THICK AS
YESTERDAY AND THIS SHOULD ALSO HELP BOOST HIGH TEMPERATURES TODAY.
BY TONIGHT A WEAK UPPER LEVEL TROUGH MOVING ACROSS THE PLAINS AND
MIDWEST WILL DROP A WEAK COLD FRONT SOUTH TOWARD THE RIO GRANDE
RIVER. A STRONGER UPPER LEVEL TROUGH WILL QUICKLY FOLLOW ON ITS
HEELS MONDAY FROM THE ROCKIES AND PRODUCE ANOTHER LEE TROUGH/LOW
AHEAD OF IT WHICH SHOULD KEEP TEMPERATURES ABOVE NORMAL (BUT
COOLER THAN TODAY). THIS SECOND TROUGH WILL LIKELY PRODUCE WINDY
CONDITIONS AHEAD OF IT IN THE MOUNTAINS MONDAY AND MONDAY NIGHT
WITH HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS DUE TO 700
MILLIBAR WIND FORECASTS OF 50 KNOTS. WILL ISSUE A HIGH WIND WATCH
MONDAY AFTERNOON AND EVENING FOR THIS AREA. THE DAVIS MOUNTAINS
ABOVE 6000 FEET WILL ALSO BECOME VERY WINDY BY LATE MONDAY AND
MONDAY NIGHT AND LATER SHIFTS WILL NEED TO MONITOR THAT AREA FOR A
POSSIBLE HIGH WIND WATCH.

THE PASSAGE OF THE UPPER LEVEL SYSTEM MONDAY NIGHT AND CHRISTMAS
DAY WILL FORCE A STRONG COLD FRONT THROUGH THE REGION TUESDAY WITH
BREEZY TO WINDY CONDITIONS AREA WIDE AND MUCH COLDER AND FALLING
TEMPERATURES BEHIND IT. FAVOR THE QUICKER AND COLDER GFS FROPA.
THERE MAY ALSO BE ENOUGH FORCING AND LOW LEVEL MOISTURE TO
GENERATE A SLIGHT CHANCE OF SHOWERS IN THE WARMER AIR MONDAY NIGHT
WITH A SLIGHT CHANCE OF SNOW SHOWERS CHRISTMAS DAY IN THE COLDER
AIR ACROSS THE NORTHERN AND NORTHEASTERN PERMIAN BASIN.

DRY AND SLOWLY MODERATING TEMPERATURES ARE EXPECTED BEHIND THIS
SYSTEM WEDNESDAY AND THURSDAY IN THE ZONAL FLOW ALOFT. THE NEXT LEE
LOW/TROUGH WILL FORM BY THURSDAY AHEAD OF THE NEXT WESTERN TROUGH.
THIS TROUGH IS FORECAST BY CONSENSUS TO PASS NORTH OF THE FORECAST
AREA LATE THURSDAY/EARLY FRIDAY. THE AIR BEHIND THIS SYSTEM IS NOT
FORECAST TO BE THAT COLD WITH NEAR NORMAL TEMPERATURES EXPECTED AT
THIS TIME NEXT FRIDAY THROUGH THE WEEKEND.

&&

.FIRE WEATHER...
WILL GO AHEAD AND UPGRADE TO A RED FLAG WARNING FOR THE GUADALUPE
MOUNTAINS THIS AFTERNOON DUE TO AN INCREASING WESTERLY FLOW ALOFT
WHICH SHOULD GENERATE AN INCREASING SURFACE PRESSURE GRADIENT. IN
ADDITION THE WESTERLY DOWNSLOPE FLOW WILL LIKELY DROP RH/S TO 15
PERCENT OR LESS IN LOCATIONS BY AFTERNOON FOR A FEW HOURS. CONDITIONS
SHOULD IMPROVE BY EVENING WITH NOCTURNAL COOLING.

WILL ALSO ISSUE A FIRE WEATHER WATCH FOR MONDAY AFTERNOON FOR THE
GUADALUPE MOUNTAINS...VAN HORN HIGHWAY 54 CORRIDOR AND THE
SOUTHEAST NEW MEXICO PLAINS. A STRONG UPPER LEVEL STORM SYSTEM WILL
BE APPROACHING THESE AREAS BY MONDAY AFTERNOON AND THESE AREAS SHOULD
DEVELOP BRISK WESTERLY DRY DOWNSLOPE FLOW. IT WILL LIKELY BE TOO
COOL AND MOIST FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN
HALF OF SOUTHEAST NEW MEXICO PLAINS ZONE 115...BUT POSSIBLE ACROSS
THE WARMER AND DRIER WESTERN SECTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 72  28  65  33  /   0   0   0  20
BIG SPRING TX              73  27  65  33  /   0   0   0  20
CARLSBAD NM                73  29  72  39  /   0   0   0  10
DRYDEN TX                  76  41  75  42  /   0   0   0   0
FORT STOCKTON TX           76  40  73  39  /   0   0   0   0
GUADALUPE PASS TX          66  39  61  34  /   0   0   0  10
HOBBS NM                   71  30  64  35  /   0   0   0  10
MARFA TX                   68  28  68  27  /   0   0   0   0
MIDLAND INTL AIRPORT TX    73  26  67  33  /   0   0   0  10
ODESSA TX                  73  28  67  33  /   0   0   0  10
WINK TX                    76  28  70  36  /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

     FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

03/12
Hazardous weather outlook, Dec 23, 2:13 AM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 AM CST SUN DEC 23 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
313 AM CST SUN DEC 23 2012 /213 AM MST SUN DEC 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DRY AND WINDY CONDITIONS WILL ALLOW FOR CRITICAL FIRE WEATHER
CONDITIONS ACROSS PORTIONS OF THE GUADALUPE MOUNTAINS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY AND WINDY CONDITIONS MONDAY AFTERNOON WILL RESULT IN THE
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
GUADALUPE MOUNTAINS...THE EDDY COUNTY PLAINS...AND THE SOUTHERN
PORTIONS OF LEA COUNTY NEW MEXICO.

IN ADDITION...THE GUADALUPE MOUNTAINS WILL HAVE THE POTENTIAL FOR
HIGH WINDS BEGINNING MONDAY AFTERNOON AND CONTINUING INTO EARLY
CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:41 AM MSTFire Weather WatchMAF37 hr
Dec 23, 3:41 AM MSTRed Flag WarningMAF13 hr

Nearby

High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.